Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 149, NWS Tucson, AZ

October 9, 2006Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 9, 2006, 12:28 PM MST for Graham County, Arizona. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2006, 12:28 PM MST (19:28 UTC)
Expired
Oct 9, 2006, 1:00 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 117 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 12:34 PM MSTHAIL 0.7519 Ene Mammoth, AZMARBLE TO PENNY SIZED HAIL ESTIMATED IN KLONDYKE BY TRAINED WEATHER SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 8:05 AM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 091928
SVRTWC
AZC009-092000-
/O.NEW.KTWC.SV.W.0149.061009T1928Z-061009T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1228 PM MST MON OCT 9 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA

* UNTIL 100 PM MST

* AT 1221 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KLONDYKE...OR ABOUT 39 MILES WEST OF
  SAFFORD...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3300 11044 3288 11045 3269 11039 3281 11001
      3305 11005

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 092003
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST MON OCT 9 2006

AZC009-092010-
/O.EXP.KTWC.SV.W.0149.000000T0000Z-061009T2000Z/
GRAHAM AZ-
100 PM MST MON OCT 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM COUNTY
EXPIRED AT 100 PM MST...

AT 1257 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE THUNDERSTORMS IN WEST CENTRAL GRAHAM COUNTY HAD FALLEN BELOW 
SEVERE LIMITS. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR WEST 
CENTRAL GRAHAM COUNTY HAS BEEN ALLOWED TO EXPIRE. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM MST THIS 
AFTERNOON FOR SOUTHEAST ARIZONA.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE 
TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR 
SMALL INTERIOR ROOM.

LAT...LON 3300 11044 3288 11045 3269 11039 3281 11001
      3305 11005

$$

WEATHER.GOV/TUCSON
ZELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 8:58 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Oct 9, 8:58 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
858 AM MST MON OCT 9 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL MOVE
ACROSS THE STATE TODAY AND THIS EVENING. THIS SYSTEM WILL AGAIN
BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. THE LOW
PRESSURE SYSTEM WILL MOVE EAST OF THE AREA LATE TONIGHT...WITH DRY
CONDITIONS RETURNING TO SOUTHEAST ARIZONA BY MID WEEK. COULD SEE A
RETURN TO UNSETTLED WEATHER BY THE END OF THE WORK WEEK.
&&

.DISCUSSION...SCATTERED THUNDERSTORMS...A FEW SEVERE...HAVE BEEN
DEVELOPING ACROSS PARTS OF EASTERN PIMA...EASTERN PINAL...WESTERN
COCHISE...AND GRAHAM COUNTIES THIS MORNING. THE MAIN REPORTS FROM
THE STORMS THAT HAVE MOVED THROUGH POPULATED AREAS HAS BEEN SMALL
HAIL SO FAR. PER SPC DISCUSSION...THE ENVIRONMENT ACROSS MUCH OF
SOUTHEAST ARIZONA HAS A FAVORABLE VERTICAL WIND SHEAR PROFILE AND
STEEP LAPSE RATES FOR ORGANIZED/LONG-LIVED STORMS TODAY. THIS HAS
CERTAINLY BEEN THIS CASE SO FAR THIS MORNING AS A SUPERCELL THAT
MOVED ALONG WESTERN SLOPES OF THE CATALINA MOUNTAINS HAS MANAGED TO
MOVE THROUGH DUDLEYVILLE INTACT. THE THREAT FOR SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH THIS AFTERNOON AS A VIGOROUS UPPER LOW
CENTERED OVER YUMA AZ THIS MORNING TRACKS EAST ACROSS THE STATE.
THEREFORE...SPC HAS POSTED A SEVERE THUNDERSTORM WATCH UNTIL 3 PM
MST FOR ALL OF SOUTHEAST ARIZONA EXCEPT FAR WESTERN PIMA COUNTY. AS
THE SYSTEM TRACKS FARTHER EAST LATE THIS EVENING...THE THREAT FOR
SEVERE WEATHER WILL DIMINISH.
&&

.PREV DISCUSSION...TODAYS WEATHER SYSTEM WILL BE IN EASTERN NEW
MEXICO BY EARLY TUESDAY MORNING...WITH ACTIVITY ALL BUT DONE BY
MIDNIGHT TONIGHT. SHORT WAVE RIDGING WILL START TO BUILD OVER THE
AREA ON TUESDAY AND THEN AMPLIFY A BIT WEDNESDAY AND THURSDAY AS
ANOTHER SYSTEM DROPS TO OFF THE SOUTHERN CALIFORNIA COAST. THIS
SYSTEM IS CURRENTLY GATHERING STRENGTH OVER EASTERN IDAHO AND WILL
BECOME A CLOSED LOW NEAR BOISE LATER THIS MORNING AND THEN CONTINUE
TO MOVE SOUTHWEST ACROSS NORTHERN NEVADA TONIGHT (WITH POSITION NEAR
RENO EARLY TUESDAY MORNING)...THEN ACROSS CENTRAL CALIFORNIA LATER
TUESDAY MORNING (WITH POSITION NEAR SAN FRANCISCO BY 11 AM)..AND
THEN MOVE OFFSHORE OF SOUTHERN CALIFORNIA WEDNESDAY AND THURSDAY
BEFORE STARTING TO EJECT ACROSS THE STATE AROUND FRIDAY/SATURDAY
TIME FRAME...WHICH IS A BIT QUICKER THAN WHAT I WAS LOOKING AT ON
SUNDAY. AFTER A DRY/WARMER PERIOD WEDNESDAY AND THURSDAY...THE BIG
QUESTION MARK AT THE END OF THE WEEK WILL BE HOW MUCH TROPICAL
MOISTURE WILL BE PULLED NORTH ACROSS THE AREA. LOOKS LIKE WE MAY
HAVE TWO SOURCES...ONE WITH IS CURRENTLY TD #15 (ABOUT 675 MILES
SOUTHWEST OF SOUTHERN TIP OF BAJA CALIFORNIA) WITH THE SECOND COMING
FROM AN AREA OF CONVECTION THAT IS 1300 MILES SOUTHWEST OF THE
SOUTHERN TIP OF BAJA CALIFORNIA). SO FOR NOW WILL INCREASE POPS IN
THE EXTENDED INTO THE HIGH SLIGHT CHANCE AREA TO MATCH WHAT MY
NEIGHBORS ARE SHOWING...BUT WAIT A BIT BEFORE GOING CHANCE. STILL
PLENTY OF TIME TO WATCH EVOLUTION OF ABOVE SYSTEM AND HOW THE
TROPICS WILL AFFECT THE AREA LATE IN THE WEEK.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 816 TIL
 22Z FOR ALL ZONES EXCEPT 31-WESTERN PIMA.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Oct 9, 8:23 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
823 AM MST MON OCT 9 2006

AZZ019-029-030-032>035-092200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
823 AM MST MON OCT 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...SEVERE THUNDERSTORM WATCH 816 IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WESTERN ARIZONA WILL MOVE
ACROSS THE STATE TODAY AND BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS WILL BE
ACCOMPANIED BY LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY
RAINFALL. MOVEMENT OF THE STORMS WILL GENERALLY BE TO THE
NORTHEAST AROUND 25 TO 35 MPH WHICH WILL LIMIT THE THREAT OF ANY
FLASH FLOODING. RAINFALL AMOUNTS WILL GENERALLY BE LESS THAN A
QUARTER OF AN INCH...BUT A FEW OF THE STRONGEST STORMS MAY
PRODUCE UP TO ONE INCH. THIS SYSTEM WILL EXIT THE STATE LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-092200-
WESTERN PIMA COUNTY-
823 AM MST MON OCT 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SEVERE
THUNDERSTORM WATCH 816 IS IN EFFECT UNTIL 3 PM MST EAST OF THE
AREA WHICH INCLUDES SELLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Oct 9, 9:09 AM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
909 AM MST MON OCT 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     HAIL             WINKELMAN               32.99N 110.77W
10/09/2006  E0.88 INCH       PINAL              AZ   PUBLIC

&&

GZELL
Local storm report, Oct 9, 11:43 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1143 AM MST MON OCT 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             6 ESE ORACLE            32.59N 110.69W
10/09/2006  E0.88 INCH       PINAL              AZ   CO-OP OBSERVER

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:08 PM MSTSevere Thunderstorm WarningTWCPima37 min
Oct 9, 7:42 AM MSTSevere Thunderstorm WarningTWCPima, Pinal48 min
Oct 9, 8:29 AM MSTSevere Thunderstorm WarningTWCPinal31 min
Oct 9, 9:18 AM MSTSevere Thunderstorm WarningTWCCochise42 min
Oct 9, 9:20 AM MSTSevere Thunderstorm WarningTWCGraham40 min
Oct 9, 9:59 AM MSTSevere Thunderstorm WarningTWCCochise46 min
Oct 9, 10:22 AM MSTSevere Thunderstorm WarningTWCGreenlee23 min
Oct 9, 10:45 AM MSTSevere Thunderstorm WarningTWCGreenlee30 min
Oct 9, 10:47 AM MSTSevere Thunderstorm WarningTWCCochise, Graham43 min
Oct 9, 10:55 AM MSTSevere Thunderstorm WarningTWCPima, Pinal35 min
Oct 9, 11:26 AM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.